Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS Flagstaff, AZ

July 10, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 10, 2011, 6:05 PM MST for Apache County, Arizona. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 6:05 PM MST (01:05 UTC)
Expired
Jul 10, 2011, 7:30 PM MST
In force
85 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 190 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:55 PM MSTFLASH FLOODNutrioso, AZCOLTER CREEK IN NUTRIOSO FLOODING. LEVELS CURRENTLY UNKNOWN. PROPERTY DAMAGE CURRENTLY UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WGUS55 KFGZ 110105
FFWFGZ
AZC001-110230-
/O.NEW.KFGZ.FF.W.0015.110711T0105Z-110711T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
605 PM MST SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 730 PM MST

* AT 557 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FALLING OVER NORTHEASTERN PORTIONS OF THE WALLOW FIRE 
BURN AREA. THE HEAVIEST RAIN IS FALLING JUST WEST OF NUTRIOSO AND 
WILL CAUSE FLOODING THROUGH THE COLTER CREEK DRAINAGE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

&&

LAT...LON 3395 10934 3399 10921 3393 10918 3389 10932

$$

MCS
2 follow-up statements
646 
WGUS75 KFGZ 110200
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 PM MST SUN JUL 10 2011

AZC001-110230-
/O.CON.KFGZ.FF.W.0015.000000T0000Z-110711T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
700 PM MST SUN JUL 10 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
SOUTHEASTERN APACHE COUNTY...

AT 653 PM MST...RESIDENTS NEAR NUTRIOSO REPORTED VERY HIGH FLOWS 
ALONG COLTER CREEK. RUNOFF FROM HEAVY RAINFALL WEST OF NUTRIOSO WILL 
CONTINUE TO FLOOD COLTER CREEK AND AREAS WITHIN THE COLTER CREEK 
DRAINAGE BASIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO

LAT...LON 3395 10934 3399 10921 3393 10918 3389 10932

$$

MCS
327 
WGUS75 KFGZ 110233
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
733 PM MST SUN JUL 10 2011

AZC001-110239-
/O.EXP.KFGZ.FF.W.0015.000000T0000Z-110711T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
733 PM MST SUN JUL 10 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST FOR SOUTHEASTERN
APACHE COUNTY...

HEAVY RAINFALL HAS MOVED NORTH OF THE WARNING AREA. HOWEVER...RUNOFF 
OVER THE BURN AREA LEAD TO VERY HIGH FLOWS ALONG THE COLTER CREEK 
DRAINAGE JUST WEST OF NUTRIOSO. HIGH FLOWS WILL CONTINUE IN COLTER 
CREEK WHILE GRADUALLY RECEDING OVER THE NEXT HOUR OR TWO.

LAT...LON 3395 10934 3399 10921 3393 10918 3389 10932

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:10 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST SUN JUL 10 2011

.SYNOPSIS...MONDAY WILL BRING ANOTHER AFTERNOON AND EVENING OF
SHOWERS AND THUNDERSTORMS. A PROGRESSIVE DRYING TREND WILL BEGIN ON
TUESDAY WITH CHANCES FOR PRECIPITATION DROPPING INTO THE SINGLE
DIGITS BY THURSDAY. MONSOONAL MOISTURE WILL MAKE ITS WAY BACK INTO
THE STATE OVER THE WEEKEND.
&&

DISCUSSION...CONVECTION FIRED UP AND PERSISTS OVER THIS MORNING'S
CLOUD-FREE AREAS. STORMS BEGAN TO FORM IN PREVIOUSLY CLOUDY AREAS
ONLY IN THE LAST HOUR.

LOW PRESSURE OVER BRITISH COLUMBIA'S QUEEN CHARLOTTE ISLANDS WILL
PRODUCE A SIGNIFICANT CHANGE IN OUR WEATHER THIS WEEK. AS EARLY AS
TOMORROW AFTERNOON...AS THE LOW MOVES SOUTH...DRIER AIR WILL START
TO FILTER INTO WESTERN ARIZONA. WHILE WE'LL STILL SEE TYPICAL RAIN
SHOWERS AND THUNDERSTORMS ON MONDAY...IT SEEMS CONVECTION WILL
DIMINISH CONSIDERABLY ON TUESDAY. THIS TREND WILL CONTINUE THROUGH
THE END OF THE WORK WEEK WITH THE POTENTIAL FOR A COMPLETELY
RAIN-FREE THURSDAY AND FRIDAY ACROSS NORTHERN ARIZONA. BY THE
WEEKEND...RIDGING WILL NUDGE WESTWARD TO PROVIDE SOUTHERLY FLOW
ACROSS THE STATE AND THE RETURN OF MONSOONAL MOISTURE.
&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS EVENING BEFORE DECREASING IN COVERAGE AND INTENSITY
AFTER 03Z. STORMS WILL REDEVELOP MONDAY MORNING AFTER 17Z THROUGH
EARLY EVENING HOURS. GUSTY AND ERRATIC WINDS AND MVFR/LCL IFR
CONDITIONS SHOULD BE EXPECTED NEAR STORMS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC..................HOWARD
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 10, 9:36 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 10 2011

AZZ004>018-037>040-110715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDELY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CLOUD-FREE AREAS BY LATE MORNING. WHERE CLOUD COVER
EXISTS...VIGOROUS CONVECTION WILL LIKELY BE DELAYED BY A FEW
HOURS. STORMS WILL DRIFT SLOWLY FROM SOUTH TO NORTH. TODAY'S
STORMS WILL PRODUCE SMALL HAIL AND LOCALLY HEAVY
PRECIPITATION...CAUSING SOME ISOLATED NUISANCE FLOODING.
CONVECTION WILL DIMINISH WITHIN A FEW HOURS OF SUNSET IN MOST
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR SHOWERS AND THUNDERSTORMS AGAIN MONDAY. BY TUESDAY...GRADUAL
DRYING BEGIN TO CREEP EASTWARD ACROSS THE STATE. MOISTURE SHOULD
RETURN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

In the hours before

Local storm report, Jul 10, 3:04 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
304 PM MST SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       MAYER                   34.40N 112.24W
07/10/2011  M1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            NUISANCE FLOODING IN MAYER CAUSED BY 1.5 INCHES RAIN IN
            45 MINUTES.

&&

EVENT NUMBER FGZ1100178

HOWARD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 11, 12:08 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 11, 1:47 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai17 hr
Jul 11, 4:13 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 11, 5:27 AM MSTSpecial Weather StatementFGZ63 min
Jul 11, 11:29 AM MSTFlash Flood WarningFGZApache3 hr
Jul 11, 12:15 PM MSTSpecial Weather StatementFGZ45 min
Jul 11, 12:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 11, 2:44 PM MSTSpecial Weather StatementFGZ46 min
Jul 11, 2:47 PM MSTSevere Thunderstorm WarningFGZNavajo25 min
Jul 11, 3:41 PM MSTAreal Flood AdvisoryFGZNavajo104 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.